Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 2, NWS Los Angeles, CA

January 3, 2020

NWS Los Angeles, CA issued this beach hazards statement at Jan 3, 2020, 1:50 PM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 1:50 PM PST (21:50 UTC)
Expired
Jan 4, 2020, 3:00 AM PST
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

121 
WHUS46 KLOX 032150
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
150 PM PST Fri Jan 3 2020

CAZ040-041-040600-
/O.CAN.KLOX.SU.Y.0028.000000T0000Z-200104T0400Z/
/O.NEW.KLOX.BH.S.0002.200103T2150Z-200104T1100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
150 PM PST Fri Jan 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents and breaking waves are expected
  due to elevated surf of 4 to 6 feet. Isolated max sets to 7 feet
  possible through this evening.

* WHERE...Well exposed west-facing beaches of the Ventura County 
  Coast and Los Angeles County Coast.

* WHEN...Through late tonight.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ039-087-032300-
/O.CAN.KLOX.SU.Y.0028.000000T0000Z-200104T0400Z/
Santa Barbara County South Coast-
Catalina and Santa Barbara Islands-
150 PM PST Fri Jan 3 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has subsided to below Advisory levels and the High Surf 
Advisory has been cancelled. Even so, local surf up to 6 feet will
be possible through late tonight on west-facing headlands such as
at Rincon Point.

$$

Sirard
2 follow-up statements
373 
WHUS46 KLOX 040534
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
934 PM PST Fri Jan 3 2020

CAZ034-035-041100-
/O.NEW.KLOX.SU.Y.0002.200105T0300Z-200106T1100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
934 PM PST Fri Jan 3 2020

...HIGH SURF ADVISORY IN EFFECT FROM 7 PM SATURDAY TO 3 AM PST
MONDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to
  14 feet. Dangerous rip currents are likely.

* WHERE...Beaches along the Central Coast.

* WHEN...From 7 PM Saturday to 3 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The highest surf is expected to occur along
  west and northwest facing shores.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-041-041100-
/O.CON.KLOX.BH.S.0002.000000T0000Z-200104T1100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
934 PM PST Fri Jan 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PST
SATURDAY...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 4 to 6 feet. Isolated max sets to 7 
  feet possible through this evening.

* WHERE...Well exposed west-facing beaches of the Ventura County 
  Coast and Los Angeles County Coast.

* WHEN...Through late tonight.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Hall
552 
WHUS46 KLOX 041045
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
245 AM PST Sat Jan 4 2020

CAZ040-041-041145-
/O.EXP.KLOX.BH.S.0002.000000T0000Z-200104T1100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
245 AM PST Sat Jan 4 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

Elevated surf has subsided and will likely remain 5 ft or less.

$$

CAZ034-035-041845-
/O.CON.KLOX.SU.Y.0002.200105T0300Z-200106T1100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
245 AM PST Sat Jan 4 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
3 AM PST MONDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  14 feet. Dangerous rip currents are likely.

* WHERE...West and northwest facing beaches along the Central 
  Coast.

* WHEN...From 7 PM Saturday to 3 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 3, 10:21 AM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 3, 10:21 AM PST, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1021 AM PST Fri Jan 3 2020

updated aviation and beach discussions

.SYNOPSIS...03/329 AM.

Locally gusty north to northeast winds in the area will persist
today. Another round of moderate to strong north to northeast
winds are expected Sunday through Monday or Tuesday. Expect
warmer conditions today, then cooling over the weekend with
coastal low clouds and fog on Saturday. Mostly clear skies are
expected Sunday through Tuesday.

&&

.SHORT TERM (TDY-SUN)...03/938 AM.

Another stellar day across southern California with just some thin
high clouds providing picturesque sunrises and sunsets. The
combination of light offshore flow and ridging aloft will provide
the area with above normal temps with highs topping out around 70
at many lower elevation locations which is 3-5 degrees above
normal.

As mentioned below the cloud forecast tonight is tricky as we do
trend strongly onshore ahead of the next trough and forecast
soundings along the coast show a strengthening low level
inversion. Not seeing much in the way of stratus over the coastal
waters except for some well offshore south of the MX border. It
probably won't be a solid layer but whatever forms could be dense
with light gradients and still fairly high heights aloft. Most
likely areas to see stratus are the Central Coast, southern
Salinas Valley, and coastal LA County from LAX south.

***From Previous Discussion***

An upper level short-wave trough, currently 500 miles west of
Oregon, will pass through northern California early Saturday,
which will quickly push the surface pressure pattern from offshore
to weakly onshore. With the high overhead, this should help churn
up a marine layer on Saturday. Not sure how widespread any low
clouds and fog will be, but current forceast hits the areas with
best chances. Pockets of dense fog are also possible. Temperatures
will be on the downward trend, but how much is very dependent on
how the always tricky marine layer develops. This will be short
lived however, as northerly gradients quickly reform Saturday
night.

Cold air behind the trough that will pass through northern
California on Saturday, along with another trough passing through
early Sunday, will dump high pressure inducing cold air to the
north and east. This will quickly drive moderate to strong
offshore flow over our area on Sunday. The projected north-to-
south gradient remains very strong (both the GFS and EC showing
LAX-BFL gradient around -9 mb late Sunday night, well above the
97th percentile), but still a little spoofed by the underwhelming
model winds. Will base the forecast more on the projected
gradient, and therefore issued a High Wind Watch for the
SBA/Ventura/LA Mountains to get things started. Expecting Wind
Advisories for the wind prone coastal and valley areas as well,
including the Central Coast where the NE winds look very
impressive, which will all help maintain above normal
temperatures on the coastal side of the ranges. That NE push
should also push clouds from the Central Valley well into interior
SLO and northern SBA Counties, which will all add up to
significant cooling over the interior. Could even see a light
shower or two there or the northern mountain slopes.

.LONG TERM (MON-THU)...03/401 AM.

The moderate to strong northerly winds developing on Sunday will
continue into early Monday, then become more northeasterly and
gradually weaken through Tuesday. Expecting Wind Advisories to
continue through at least Monday evening. Temperatures will stay
above normal over coastal sections and below normal over the
interior Monday and Tuesday.

Uncertainty remains for Wednesday through Friday. Computer models
continue to show a series of deep troughs passing through the
West Coast, but there is a large spread in terms of how far south
they dip into California. As such, we are looking at anything from
light rain chances to another round of gusty northerly winds.

&&

.AVIATION...03/1810Z.

At 1730Z at KLAX, there was a very weak surface-based inversion.
The top of the inversion was at 1000 ft with a temperature of 19
deg C.

Moderate confidence in the 18Z TAFs at KPRB, KSBP, KSMX, KLAX and
KLGB due to uncertainties in the timing and extent of low clouds
and LIFR/IFR conditions late tonight into Sat morning. The timing
may be off +/- an hour or two. There is also a 50% chance that no
low clouds and fog may affect KLGB and KLAX during the period.
Otherwise, VFR conditions can be expected for most of the TAF
period.

Elsewhere, there is generally hi confidence in the 18Z TAFs with
VFR conditions expected thru Sat morning. However, there is still
a 20% chance of low clouds and LIFR/IFR conditions at times late
tonight into Sat morning for KSBA, KOXR, KCMA and KSMO.

KLAX...Moderate confidence in the 18Z TAF due to uncertainties in
the timing and extent of low clouds and LIFR/IFR conditions from
about 10Z late tonight until about 18Z Sat morning. The timing
may be off +/- an hour or two. There is also a 50% chance that no
low clouds and fog may affect the airfield during the period.
Otherwise, VFR conditions can be expected for most of the TAF
period.

KBUR...Hi confidence in the 18Z TAF with VFR conditions expected
through Sat morning.

&&

.MARINE...03/840 AM.

For the coastal waters north and west of the Channel Islands, good
confidence that winds will remain below SCA level criteria
through Saturday afternoon. Winds will then likely pick up to SCA
level by Saturday night and last through Monday, and potentially
Tuesday. Moderate confidence in gale force winds developing on
Sunday afternoon.

For the coastal waters inside the southern California bight,
winds and seas will likely remain below SCA level until Sunday
when there is moderate confidence SCA level winds will impact the
western portion of the Santa Barbara Channel.

&&

.BEACHES...03/1019 AM.

High surf will affect many beach areas through this afternoon or
evening. Good confidence at the surf will drop below advisory
levels for the Central Coast late this morning and this evening S
of Point Conception. Strong rip currents are certain in most
areas through at least today. Due to the long periods associated
with the westerly swell, sneaker waves are likely. Another large
swell is forecast to move into the coastal waters Saturday night
and Sunday with high surf possible again for west and northwest
facing beaches.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 11 AM PST this morning for
      zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect until 8 PM PST this evening for
      zones 39>41-87. (See LAXCFWLOX).
     High Wind Watch in effect from Sunday afternoon through
      Monday morning for zones 52>54. (See LAXNPWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Strong and damaging north to northeast winds are possible Sunday
through Monday, focused over the mountains.

&&

PUBLIC...Kittell
AVIATION...Sirard
MARINE...Stewart/Sirard
BEACHES...Sirard
SYNOPSIS...Smith/RK

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:04 PM PSTHigh Surf AdvisoryLOX17 hr
Jan 3, 4:12 AM PSTHigh Wind WatchLOX33 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.